Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 107, NWS Louisville, KY

June 21, 2020Bullitt County, Hardin County, Meade County, Kentucky; Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 21, 2020, 11:07 AM EDT for Bullitt County, Hardin County, Meade County, Kentucky; Harrison County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2020, 11:07 AM EDT (15:07 UTC)
Expired
Jun 21, 2020, 11:45 AM EDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, IN, Bullitt County, KY, Hardin County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 5 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:01 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 9:01 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
901 AM EDT Sun Jun 21 2020

.Forecast Update...
Issued at 850 AM Sun Jun 21 2020

Surface analysis this morning reveals a weak area of low pressure
and cyclonic rotation near the MO/AR/TN borders this morning in
association with a weak mid-level shortwave. Already starting to see
precipitation creep into southwestern portions of the forecast area
(near the BWG metro area). Not seeing much lightning activity with
this line of precipitation at this time, and the few strikes that
are occurring are generally south of the KY border.

While model guidance has captured the center of this low and
associated shortwave fairly well in spatial and temporal terms, they
have struggled to resolve some of the banded precipitation out ahead
of it. For example, many high-res models do not capture this initial
band of rain showers and isolated storms moving into our region
right now. Confidence remains low as to how it may evolve, though if
recent runs of the HRRR are on to anything, it should slowly begin
to dissipate over the next several hours.

This early round of rainfall and its associated cloud cover will
likely have impacts on how things evolve this afternoon. The clouds
and rain cooled air should serve to stabilize the atmosphere to a
certain degree, limiting any potential severe threat initially.
Based on current observations and trends for how things may evolve
today, think that the best threat for any strong to marginally
severe storms should be east of the I-65 corridor, closer to the I-
75 corridor, where plentiful sunshine today should aid in some
destabilization of the atmosphere. West of I-65, we may see some
clearing by mid to late afternoon, but there remains a good deal of
uncertainty if it will be enough to destabilize the atmosphere to
support any sort of severe threat.

The forecast has been updated this morning to account for the latest
trends in precipitation timing, as well as adjusting temperatures
based on where clouds and rain are likely to persist.

&&

.Short Term...(This afternoon through Monday)
Issued at 300 AM EDT Sun Jun 21 2020

Currently seeing mostly clear skies and quiet conditions across our
area as the region remains under the influence of weak ridging
aloft. This ridge axis will slowly begin to push eastward over the
next several hours while a MCV near Arkansas simultaneously advances
NE toward the region. As such, expect cloud cover to gradually ramp
up after daybreak along with chances for showers and storms. Though
latest model runs continue to show a bit of variability concerning
the exact track of the system, they do all generally agree that the
best chances for seeing widespread showers/storms will occur during
the afternoon/evening hours.

In regard to the severe potential, model soundings show a tall and
skinny profile, with CAPE values ranging between 1000-2000 J/kg,
marginal deep layer shear (25-30 kt 0-6km bulk shear), and PWATs up
to 1.8 inches. Aside from this, models also show a persistent 25-
35kt southwesterly LLJ just south of the region throughout the day,
which will help advect juicy Gulf moisture across the region. Thus,
while the environment seems more favorable for pulse storms,
wouldn't entirely rule out the possibility of seeing some organized
convection this afternoon/evening, especially if we can destabilize
enough during the daylight hours. As such, think isolated damaging
winds would be the main threat from the strongest storms, though
heavy downpours, lightning, and small hail may still occur. An
isolated flood threat also can't be ruled out, especially in areas
where training storms occur. Otherwise, expect showers/storms to
gradually diminish after sunset, with winds becoming light and
variable overnight.

.Long Term...(Monday night through Saturday)
Issued at 230 AM EDT Sun Jun 21 2020

Monday morning, we should start off with brief shortwave ridging, in
the wake of the MCV drifting northeast away from the region earlier
in the morning. Another MCV moving in from the west could be the
spark for the next round of storms later Monday afternoon, but
mesoscale details will be a big factor in how this system travels.
NMM and 3km NAM both show this feature focusing storm activity,
whereas the ARW and 12Z/20 hi-res Euro and even a signal in the
21Z/20 SREF keep these new storms southwest of our area...instead
having the ridging stay strong enough to keep the afternoon dry!
Given the available moisture in the region...it won't take much in
the way of insolation/residual boundaries to initiate new cells,
even without the MCV. Feel like the categorical range PoPs, 75%+,
from the blended models are a bit high, but likely range, 55-74, is
more reasonable. Temperatures should be around normal, given that we
should see enough cloud cover to keep us out of the 90s. That still
should give sufficient instability for a few stronger storms. Slow
moving storms will bring another threat for localized flooding.

Details continue to get muddy as we get into Tuesday, but the
broader scale pattern has a cold front moving slowly to the Ohio
River. Moisture pooling ahead of this front should bring continued
good rain chances until that front can get out of here Wed/Wed
night. Any drying looks short-lived however, as troughing aloft will
continue to bring some disturbances, perhaps as early as Thursday
night and then we get back into a diurnal pattern of storms Friday
and Saturday. Those days look to be the warmest of this period, as
we get back to having a chance for 90s again.

&&

.Aviation...(12Z TAF Issuance)
Issued at 640 AM EDT Sun Jun 21 2020

Current satellite imagery shows an expansive stratus deck just to
the west of us slowly starting to impact the region. Expect cigs to
gradually lower from W to E and approach MVFR levels as a strong
system takes aim at the Ohio Valley later today. While a few
showers/thunderstorms may develop by mid-morning, the best chances
for seeing widespread coverage with lowering cigs/vsbys will occur
during the afternoon/evening hours. Have covered this with TEMPO
groups at all TAF sites generally between 18-24z. Storms should
begin to diminish near sunset, although a few showers may still
linger into the late evening. Otherwise, expect SW winds to prevail
throughout the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...DM
Short Term...SSC
Long Term...RJS
Aviation...SSC
Hazardous weather outlook, Jun 21, 8:22 AM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
822 AM EDT Sun Jun 21 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221230-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
822 AM EDT Sun Jun 21 2020 /722 AM CDT Sun Jun 21 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop in the region today, with the
greatest coverage of thunderstorms expected during the afternoon.
Some of these thunderstorms could become strong to marginally severe,
and would be capable of gusty winds, heavy rainfall, and lightning.
Thunderstorms could persist through the evening and early overnight
hours before pushing east of the I-75 corridor by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will be possible through
Wednesday, with the strongest storms capable of producing brief
heavy downpours, lightning, small hail, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

DM

In the hours before

Special weather statement, Jun 21, 10:53 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
1053 AM EDT Sun Jun 21 2020

INZ089-KYZ024-025-028-211530-
Perry-Meade-Hardin-Breckinridge-
1053 AM EDT Sun Jun 21 2020

...A LINE OF GUSTY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
SOUTHEASTERN PERRY... SOUTHEASTERN MEADE...CENTRAL HARDIN AND
BRECKINRIDGE COUNTIES...

At 1053 AM EDT/953 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles west of Hardinsburg to 12
miles west of Elizabethtown. Movement was north at 25 mph.

Winds around 40 mph are possible with these storms.

Locations impacted include...
Hardinsburg, Radcliff, Webster, Vine Grove, Irvington, Cloverport,
Mcquady, Dyer, Se Ree and Buras.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3790 8664 3791 8665 3791 8668 3801 8666
      3784 8580 3760 8608 3770 8664 3779 8668
TIME...MOT...LOC 1453Z 197DEG 22KT 3777 8660 3765 8609

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:53 AM EDTSpecial Weather StatementLMKBreckinridge37 min
Jun 21, 11:14 AM EDTSpecial Weather StatementLMKMeade31 min
Jun 21, 11:57 AM EDTSpecial Weather StatementLMKJefferson33 min
Jun 21, 12:06 PM EDTSpecial Weather StatementLMKClinton24 min
Jun 21, 12:20 PM EDTSpecial Weather StatementLMKBoyle, Casey25 min
Jun 21, 12:49 PM EDTSpecial Weather StatementLMKAnderson26 min
Jun 21, 12:55 PM EDTSpecial Weather StatementLMKBoyle35 min
Jun 21, 1:14 PM EDTSpecial Weather StatementLMKWoodford16 min
Jun 21, 1:20 PM EDTSpecial Weather StatementLMKFranklin25 min
Jun 21, 1:21 PM EDTSpecial Weather StatementLMKLincoln24 min
Jun 21, 1:36 PM EDTSpecial Weather StatementLMKScott24 min
Jun 21, 2:20 PM EDTSpecial Weather StatementLMKLincoln40 min
Jun 21, 2:25 PM EDTSpecial Weather StatementLMKHarrison20 min
Jun 21, 2:49 PM EDTSpecial Weather StatementLMKMadison26 min
Jun 21, 2:52 PM EDTSpecial Weather StatementLMKGarrard23 min
Jun 21, 2:53 PM EDTAreal Flood AdvisoryLMKLincoln3 hr
Jun 21, 3:00 PM EDTSpecial Weather StatementLMKRobertson15 min
Jun 21, 3:28 PM EDTSpecial Weather StatementLMKNicholas17 min
Jun 21, 3:51 PM EDTSpecial Weather StatementLMKMonroe39 min
Jun 21, 4:34 PM EDTSpecial Weather StatementLMKGreen, Marion, Taylor41 min
Jun 21, 4:57 PM EDTSpecial Weather StatementLMKLarue48 min
Jun 21, 5:08 PM EDTSpecial Weather StatementLMKClinton37 min
Jun 21, 5:22 PM EDTSpecial Weather StatementLMKSpencer, Washington23 min
Jun 21, 5:44 PM EDTSpecial Weather StatementLMKNelson46 min
Jun 21, 5:50 PM EDTSpecial Weather StatementLMKSpencer25 min
Jun 21, 6:19 PM EDTSpecial Weather StatementLMKShelby26 min
Jun 21, 6:52 PM EDTSpecial Weather StatementLMKHenry23 min
Jun 21, 7:47 PM EDTSpecial Weather StatementLMKMadison43 min
Jun 21, 11:35 AM EDTSpecial Weather StatementLMKHarrison40 min
Jun 21, 12:34 PM EDTSpecial Weather StatementLMKClark, Scott, Washington41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.